Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 56, NWS Lake Charles, LA

May 5, 2024Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 5, 2024, 5:54 AM CDT for Jasper County, Tyler County, Texas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2024, 5:54 AM CDT (10:54 UTC)
Expired
May 5, 2024, 12:00 PM CDT
In force
6 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 140 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 9:24 AM CDTFLASH FLOOD1 Sse Warren, TXWater over the road on county road 1550.
May 5, 9:28 AM CDTFLASH FLOOD4 Wsw Colmesneil, TXCounty Road 2570 Flooded.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 210 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

147 
WGUS54 KLCH 051054
FFWLCH
TXC241-457-051400-
/O.NEW.KLCH.FF.W.0056.240505T1054Z-240505T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
554 AM CDT Sun May 5 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Jasper County in southeastern Texas...
  Tyler County in southeastern Texas...

* Until 900 AM CDT.

* At 554 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 2 to 4 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Woodville, Colmesneil, Chester, Warren, Town Bluff, Rockland, 
  Fred, Spurger, Ivanhoe and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3106 9456 3103 9447 3107 9427 3078 9414
      3052 9407 3053 9454 3101 9466

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

Jones
1 follow-up statement
401 
WGUS54 KLCH 051347
FFWLCH
TXC241-457-051700-
/O.EXT.KLCH.FF.W.0056.000000T0000Z-240505T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
847 AM CDT Sun May 5 2024

The National Weather Service in Lake Charles has extended the

* Flash Flood Warning for...
  Northwestern Jasper County in southeastern Texas...
  Tyler County in southeastern Texas...

* Until noon CDT.

* At 847 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Woodville, Colmesneil, Chester, Warren, Town Bluff, Rockland, 
  Fred, Spurger, Ivanhoe and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3106 9456 3103 9447 3107 9427 3078 9414
      3052 9407 3053 9454 3101 9466

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 5, 3:59 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 5, 3:59 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
359 AM CDT Sun May 5 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Tuesday night)
Issued at 325 AM CDT Sun May 5 2024

A broken line of convection has developed across the region this
morning in what will be the first wave of convection associated
with another upper level disturbance traversing the region today.
CAMS guidance was actually quite consistent in the development of
this activity and continues to be in good agreement on another MCS
pushing through the area later today. With most of the region
still very saturated from rainfall over the last several days,
southeast Texas and parts of western Louisiana are particularly
susceptible to flash flooding resulting from high rainfall rates.
No changes were made to the inherited Flash Flood Watch this
morning that covers Southeast Texas and a Flash Flood Warning has
already been issued for Tyler county due to the heavy rain already
observed. Away from the convection, areas of light fog have again
developed this morning thanks to light winds and very wet soils.

The MCS is expected to clear the area by early this evening with
precip largely ending by sunset. Surface winds overnight will be
marginally light enough for the development of some patchy fog.
Monday is looking somewhat drier. However, another weak
disturbance is being picked up by most guidance and while this one
isn't nearly as strong as the one moving across the region today,
it looks like it will have enough moisture with it to initialize
isolated to widely scattered afternoon convection tomorrow.

Some drier air and zonal flow aloft will finally offer a break
from convection Tuesday with afternoon highs climbing into the mid
to upper 80s beneath the clearer skies.

Jones

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 325 AM CDT Sun May 5 2024

The warming trend continues into Wednesday with afternoon highs
in the upper 80s to lower 90s across the region which will yield
apparent temperatures close to 100 across parts of central
Louisiana and interior parts of Southeast Texas. The next,
thankfully low, chance of rain looks to come Thursday into
Thursday night with the passage of a late season cold front that
looks to bring some noticeably cooler, drier air by next weekend.
Long range temperatures have lows down into the mid 50s across
central Louisiana and lower 60s to just off the immediate
coastline. This may be our last gasp of spring before the
notorious gulf coast summer kicks into high gear.

Jones

&&

.AVIATION...
(06Z TAFS)
Issued at 1155 PM CDT Sat May 4 2024

Earlier VFR is transitioning to MVFR/IFR, mainly for SETX/SW LA,
but will expand area wide into the early morning hours. As we move
into the early morning hours, chances for showers/storms increase
from west to east as well. Expect further reduction in CIGs/VSBYs
under heavier showers/storms.

There remains some uncertainty as to when activity will decrease,
but current thinking is by early Sunday evening for most locales.

&&

.MARINE...
Issued at 325 AM CDT Sun May 5 2024

A light to moderate onshore flow and seas of two to four feet
will prevail for much of the upcoming week. Scattered showers and
thunderstorms will develop through the day before diminishing
this evening with rain chances remaining limited thereafter through
the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  82  66  85  70 /  80  20  30   0
LCH  81  70  83  73 /  60  20  20   0
LFT  85  72  86  75 /  50  20  20   0
BPT  82  71  84  73 /  70  20  20   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Flood Watch through this evening for TXZ180-201-259>262-515-516-
     615-616.

GM...None.
&&

SHORT TERM...66
LONG TERM....66
AVIATION...66

In the hours before

Special weather statement, May 5, 12:27 AM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1227 AM CDT Sun May 5 2024

TXZ201-259>262-050600-
Hardin TX-Southern Newton TX-Northern Newton TX-Northern Jasper TX-
Southern Jasper TX-
1227 AM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL NEWTON...
NORTHEASTERN HARDIN AND SOUTHEASTERN JASPER COUNTIES THROUGH 100 AM
CDT...

At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm near
Buna, moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Kirbyville, Buna, Call, Old Salem, and Trout Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3053 9412 3052 9408 3053 9407 3054 9407
      3055 9409 3056 9409 3074 9392 3057 9373
      3035 9402 3048 9417
TIME...MOT...LOC 0527Z 226DEG 19KT 3046 9405

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones
Special weather statement, May 5, 1:42 AM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
142 AM CDT Sun May 5 2024

TXZ180-201-259-050715-
Hardin TX-Northern Jasper TX-Tyler TX-
142 AM CDT Sun May 5 2024

...STRONG THUNDERSTORMS WILL IMPACT TYLER...NORTHWESTERN HARDIN AND
NORTHWESTERN JASPER COUNTIES THROUGH 215 AM CDT...

At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Chester to 10 miles southeast
of Shepherd. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Woodville, Colmesneil, Chester, Warren, Thicket, Rockland, Wildwood,
Votaw, Ivanhoe, and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9454 3101 9466 3106 9456 3103 9447
      3108 9422 3036 9449 3036 9469 3049 9473
TIME...MOT...LOC 0642Z 259DEG 27KT 3106 9463 3040 9486

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Jones
Special weather statement, May 5, 2:18 AM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
218 AM CDT Sun May 5 2024

TXZ180-201-050745-
Hardin TX-Tyler TX-
218 AM CDT Sun May 5 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TYLER AND WESTERN
HARDIN COUNTIES THROUGH 245 AM CDT...

At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Alabama-Coushatta
Reservation to near Hardin. Movement was northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Woodville, Kountze, Saratoga, Warren, Thicket, Wildwood, Batson,
Votaw, Honey Island, Village Mills, Ivanhoe, and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9454 3075 9460 3085 9440 3021 9428
      3015 9461 3049 9473
TIME...MOT...LOC 0718Z 243DEG 28KT 3063 9478 3019 9470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones
Special weather statement, May 5, 2:33 AM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
233 AM CDT Sun May 5 2024

TXZ180-259-050800-
Northern Jasper TX-Tyler TX-
233 AM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TYLER AND CENTRAL
JASPER COUNTIES THROUGH 300 AM CDT...

At 233 AM CDT, Doppler radar was tracking a strong thunderstorm over
Warren, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Warren, Town Bluff, Spurger, Mt. Union, Ivanhoe, and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3088 9411 3064 9398 3053 9436 3053 9442
      3068 9450
TIME...MOT...LOC 0733Z 245DEG 26KT 3063 9438

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones
Special weather statement, May 5, 2:58 AM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 AM CDT Sun May 5 2024

TXZ201-261-050830-
Hardin TX-Southern Jasper TX-
258 AM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARDIN AND SOUTH
CENTRAL JASPER COUNTIES THROUGH 330 AM CDT...

At 258 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kountze, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Lumberton, Silsbee, Kountze, Evadale, Weiss Bluff, and Honey Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3024 9444 3045 9445 3052 9404 3025 9399
TIME...MOT...LOC 0758Z 260DEG 26KT 3034 9438

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones
Special weather statement, May 5, 3:29 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
329 AM CDT Sun May 5 2024

TXZ201-261-515-516-050900-
Hardin TX-Northern Orange TX-Southern Jasper TX-Upper Jefferson TX-
329 AM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFFERSON...
SOUTHEASTERN HARDIN...NORTHWESTERN ORANGE AND SOUTH CENTRAL JASPER
COUNTIES THROUGH 400 AM CDT...

At 329 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bevil Oaks, or 7 miles southwest of Lumberton, moving northeast at 35
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Beaumont, Lumberton, Silsbee, Evadale, Bevil Oaks, Pine Forest,
Lakeview, Weiss Bluff, and Gist.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9407 3030 9390 3027 9390 3006 9429
      3020 9441
TIME...MOT...LOC 0829Z 232DEG 29KT 3018 9429

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:29 PM CDTSpecial Weather StatementLCHJefferson31 min
May 5, 12:27 AM CDTSpecial Weather StatementLCHJasper33 min
May 5, 12:33 AM CDTSevere Thunderstorm WarningLCHJasper, Newton16 min
May 5, 1:42 AM CDTSpecial Weather StatementLCHTyler33 min
May 5, 2:01 AM CDTSevere Thunderstorm WarningLCHHardin, Tyler29 min
May 5, 2:18 AM CDTSpecial Weather StatementLCHHardin27 min
May 5, 2:25 AM CDTFlash Flood WarningLCHTyler3 hr
May 5, 2:27 AM CDTSevere Thunderstorm WarningLCHHardin33 min
May 5, 2:33 AM CDTSpecial Weather StatementLCHTyler27 min
May 5, 2:58 AM CDTSpecial Weather StatementLCHHardin32 min
May 5, 3:29 AM CDTSpecial Weather StatementLCHHardin31 min
May 5, 3:47 AM CDTFlash Flood WarningLCHHardin3 hr
May 5, 7:02 AM CDTSpecial Weather StatementLCHTyler28 min
May 5, 7:17 AM CDTFlash Flood WarningLCHHardin4 hr
May 5, 7:27 AM CDTSpecial Weather StatementLCHJasper, Newton, Tyler33 min
May 5, 8:39 AM CDTFlash Flood WarningLCHJasper, Newton4 hr
May 5, 8:46 AM CDTSpecial Weather StatementLCHNewton44 min
May 5, 10:00 AM CDTAreal Flood WarningLCHOrange24 hr
May 5, 11:22 AM CDTAreal Flood WarningLCHHardin23 hr
May 5, 2:00 PM CDTWind AdvisoryLCHJefferson, Orange5 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.